Antipsychotic Agent May Cause False-Positive Amphetamine Screens
(HealthDay News) — Urine drug screens (UDSs) can be false-positive for amphetamines after ingestion of aripiprazole, according to two case reports published online Nov. 2 in Pediatrics.
Justin Kaplan, Pharm.D., from the Hackensack University Medical Center in New Jersey, and colleagues present two cases of presumed false-positive UDSs for amphetamines after aripiprazole ingestion.
The first case involved a 16-month-old girl who accidentally ingested 15 to 45 mg aripiprazole. The girl had one vomiting episode with no identifiable tablets. She was lethargic and ataxic at home and remained sluggish with periods of irritability. The patient was admitted for observation. On two consecutive days, UDS came back positive for amphetamines. The second case was a 20-month-old girl brought to the hospital after accidental ingestion of her father's medications, including aripiprazole. On the first day of admission, UDS came back positive only for amphetamines. Confirmatory testing with gas chromatography-mass spectrometry on the blood and urine samples was performed on presentation; in both patients these were negative for amphetamines. Both patients were discharged from the hospital after returning to baseline.
"To our knowledge, these cases represent the first reports of false-positive amphetamine urine drug tests with aripiprazole," the authors write. "In both cases, aripiprazole was the drug with the highest likelihood of causing the positive amphetamine screen. The implications of these false-positives include the possibility of unnecessary treatment and monitoring of patients."